A 68-year-old previously healthy man noticed swelling of his left leg after he had been playing golf. Two days after the onset of the symptom, he was admitted to our department with the diagnosis of deep venous thrombosis in his left leg. Decreased oxygenation and a mild CRP increase in laboratory data on admission. Since fibrinolytic and anticoagulant therapy with systemic administration of urokinase and heparin failed to reduce the local symptom, thrombectomy using a Fogarty balloon catheter was performed. On the 8th post-operative day, recurrence of deep venous thrombosis was detected by sonography. In addition, pulmonary embolism was detected by computed tomography following pulmonary angiography. A hereditary thrombotic background was suspected from the clinical feature of resistance to fibrinolytic and anticoagulant therapy and the complication of pulmonary embolism. The patient was found to be the heterozygote of familial deficiency of protein S. Protein S deficiency must be looked for in such a case in addition to AT-III deficiency and protein C deficiency, as an important hereditary thrombotic background.
A case of atypical neuroleptic malignant syndrome following discontinuation of many different neuroleptics and antidepressant agents is described. A 33-year-old woman with a 6-year history of depression and alcoholism had been treated with daily oral doses of 2mg of haloperidol, 75mg of clomipramine, 150mg of sulpiride, 150mg of trazodone, 3mg of etizolam, 3mg of biperidene, and 0.5g of disulfiram. She was admitted to a local hospital because of agitation and confusion. The patient refused all medication and her ingestion had markedly decreased. Six days after discontinuing her medication, she developed hypotension and was transferred to our institution. When brought to our emergency room, she was in shock with cold sweats, tachycardia, and consciousness disturbance. She became pyrexic, and 3 days after admission developed systemic tremor and oral dyskinesia. Her serum creatine phosphokinase levels gradually increased in spite of the improvement of her hemodynamic state. A diagnosis of atypical neuroleptic malignant syndrome was made, and treatment with dantrolene and bromocriptine was instituted. Her symptoms gradually subsided. This case suggests that development of neuroleptic malignant syndrome should be borne in mind whenever antipsychotic drugs are abruptly discontinued.